Alert archive / Puerto Rico / Areal Flood Advisories in 2021

Areal Flood Advisory 49, NWS JSJ

May 1, 2021

NWS JSJ issued this areal flood advisory at May 1, 2021, 4:35 PM CDT. It was in force for 55 min.

The area

The outline as issued.

The facts

Issued
May 1, 2021, 4:35 PM CDT (21:35 UTC)
Expired
May 1, 2021, 5:30 PM CDT
In force
55 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 69 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

332 
WGCA82 TJSJ 012135
FLSSJU

Flood Advisory
National Weather Service San Juan PR
535 PM AST Sat May 1 2021

PRC001-141-012230-
/O.NEW.TJSJ.FA.Y.0049.210501T2135Z-210501T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adjuntas PR-Utuado PR-
535 PM AST Sat May 1 2021

The National Weather Service in San Juan has issued a

* Urban and Small Stream Flood Advisory for...
  Adjuntas County in Puerto Rico...
  Utuado County in Puerto Rico...

* Until 630 PM AST.

* At 535 PM AST, Doppler radar indicated persistent light to 
  moderate rain. This will maintain the ongoing urban and small 
  stream flooding over the advisory area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1823 6681 1828 6683 1832 6683 1832 6677
      1835 6673 1832 6672 1832 6661 1830 6656
      1828 6659 1823 6661 1825 6663 1816 6665
      1814 6667 1813 6668 1813 6672 1811 6673
      1811 6675 1816 6681 1819 6684 1823 6683

$$

JA
1 follow-up statement
079 
WGCA82 TJSJ 012227
FLSSJU

Flood Advisory
National Weather Service San Juan PR
627 PM AST Sat May 1 2021

PRC001-141-012237-
/O.EXP.TJSJ.FA.Y.0049.000000T0000Z-210501T2230Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adjuntas PR-Utuado PR-
627 PM AST Sat May 1 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 630 PM 
AST THIS EVENING FOR ADJUNTAS AND UTUADO COUNTIES...

Light rain remains over the area, but the heavy rain has ended. 
Additional urban and small stream flooding is not expected. Please 
continue to heed remaining road closures.

LAT...LON 1823 6681 1828 6683 1832 6683 1832 6677
      1835 6673 1832 6672 1832 6661 1830 6656
      1828 6659 1823 6661 1825 6663 1816 6665
      1814 6667 1813 6668 1813 6672 1811 6673
      1811 6675 1816 6681 1819 6684 1823 6683

$$

JA

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this areal flood advisory went out at May 1, 3:41 PM CDT, 54 minutes earlier.

Area forecast discussion, May 1, 3:41 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
441 PM AST Sat May 1 2021

.SYNOPSIS...A building mid and upper-level ridge will result dry and
stable conditions aloft through mid-week, limiting the coverage
of shower activity across the local area. Nevertheless, sufficient
low- level moisture will remain in place to combine with local
and diurnal effects and result in afternoon convection, mainly
across interior and western Puerto Rico. Mainly tranquil marine
conditions will continue during the next several days.

&&

.SHORT TERM...Tonight through Monday...

Afternoon convection across interior and western Puerto Rico is
expected to diminish through the early evening hours with the loss
of daytime heating. More tranquil weather conditions are expected
tonight through Sunday morning as a drier air mass moves across with
precipitable water values dropping to near one inch. Therefore,
mainly fair weather conditions are expected with just a few showers
possible across the local waters and coastal areas of eastern
Puerto Rico.

A building mid and upper-level ridge across the area will result in
drier and more stable conditions aloft into early next week. This
will inhibit the development of deep and organized convective
activity as well as widespread activity. However, there will still
be sufficient low-level moisture in place to combine with daytime
heating and local effects to generate afternoon convection across
interior and western portions of Puerto Rico each day. Ponding of
water on roadways as well as isolated areas of urban and small
stream flooding will be possible with the afternoon activity.
Elsewhere, including the USVI, mainly fair weather conditions with
just a few showers are expected.

.LONG TERM...Tuesday through Sunday...

.PREV DISCUSSION... /issued 429 AM AST Sat May 1 2021/

Based on recent model guidance...A mid to upper ridge along with the
a strong surface high pressure spread across the central and northeast
Atlantic, will continue to dominate the low weather pattern for
most of the period. Therefore at least through Wednesday the moderate
trade winds mainly from the east northeast will bring occasional patches
of shallow moisture across the region from time to time during the
early morning hours. On Tuesday and Wednesday expect locally and
diurnally induced afternoon shower activity to be focused mainly
over the central interior and west to southwest section of Puerto
Rico with lesser activity elsewhere including the U.S. Virgin
Islands. Some of the afternoon shower activity may cause minor
ponding of water on roadways and in poor drainage areas but no
widespread rainfall is forecast so far.

By Thursday and Friday winds become more east southeast and tropical
moisture returns accompanying a weak easterly perturbation. This
increasing moisture along with the approach of an upper level trough,
will erode the ridge aloft and favor unstable conditions. As a
result, expect a better chance for overnight showers with
increased potential for enhanced afternoon convection mainly over
the central and west to northwest sections of Puerto Rico as well
as around parts of the San Juan metro and the U.S.Virgin islands.
Urban and small stream flooding will be possible with the heavy
rainfall.

By the following weekend, conditions are forecast to gradually improve
as the ridge will build aloft and the mid to upper trough should lift
further northeastward and away from the region. Local surface
winds by then are again forecast to become more northeasterly
with a somewhat drier airmass so far expected to filter in across
the region with Sunday being the driest day and lesser chance for
widespread or significant rainfall accumulations.

&&

.AVIATION...A typical diurnal pattern is dominating across the region. VFR
conditions expected across all terminals for the next 24 hours. VCSH
through 01/23Z for TJPS and TJBQ; no operational impacts are
expected. Winds remain easterly around 10 to 15 knots, with sea
breeze variation during the day and stronger gusts at times,
diminishing this evening. Tomorrow morning, around 02/14Z-02/16Z,
winds pick up out of the east again, around 10 to 15 knots.

&&

.MARINE...Mainly tranquil marine conditions will continue during
the next several days with seas of up to 5 feet and winds up to 15
knots prevailing. A small northerly swell may impact the local
Atlantic waters late Monday into Tuesday, slightly increasing
seas. For beachgoers, there is a moderate risk of rip currents for
the north-facing beaches of Puerto Rico and Culebra as well as the
north and east-facing beaches of Saint Croix through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  87  77  87 /  20  30  20  20
STT  75  87  76  87 /  20  30  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....GL
PUBLIC DESK...CVB
Hazardous weather outlook, May 1, 5:00 AM CDT, 11 hours 35 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
430 AM AST sabado 1 de mayo de 2021

AMZ710>745-PRZ001>013-020830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas
y lejanas a la costa del Atlantico y Caribe-
430 AM AST sabado 1 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
vientos breves en rafagas en horas de la tarde a traves del centro y
oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran ocasionar inundaciones
urbanas y de riachuelos en areas de pobre drenaje.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas del norte de Puerto Rico y
Culebra.

.Dias dos hasta el siete...domingo a viernes

Al menos hasta el domingo, inundaciones menores y de pequenos
riachuelos son posibles mayormente en horas de la tarde debido a
periodos de fuertes lluvias sobre el centro y oeste de Puerto Rico.
Existe un riesgo moderado de corrientes marinas que continuara hasta
el fin de semana para la mayoria de las playas del norte de Puerto
Rico y Culebra.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-020830
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
430 AM AST sabado 1 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas en la costa este de de Santa
Cruz.

.Dias dos hasta el siete...domingo a viernes

El riesgo moderado de corrientes marinas continuara para las playas
con exposicion al este de Santa Cruz hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:26 PM CDTAreal Flood AdvisoryJSJ2 hr
May 1, 1:45 PM CDTAreal Flood AdvisoryJSJ2 hr
May 1, 2:16 PM CDTAreal Flood AdvisoryJSJ3 hr
May 1, 2:29 PM CDTAreal Flood AdvisoryJSJ2 hr
May 1, 2:30 PM CDTAreal Flood AdvisoryJSJ2 hr
May 1, 3:24 PM CDTAreal Flood AdvisoryJSJ111 min
May 1, 4:32 PM CDTAreal Flood AdvisoryJSJ58 min

Nearby

Areal Flood Advisories in Puerto Rico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.